Alert archive / Iowa / Flash Flood Warnings in 2010
Flash Flood Warning 54, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 30, 2010, 3:52 AM CDT for Cherokee County, Plymouth County, Iowa; Union County, South Dakota. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2010, 3:52 AM CDT (08:52 UTC)
- Expired
- Jul 30, 2010, 7:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cherokee County, IA, Plymouth County, IA, Union County, SD
The radar
The Sioux Falls radar (KFSD), 103 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 5:00 AM CDT | FLASH FLOOD | Cherokee, IA | STREET FLOODING ACROSS A NUMBER OF ROADS IN CHEROKEE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 68 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 864 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
382
WGUS53 KFSD 300852
FFWFSD
IAC035-149-SDC127-301200-
/O.NEW.KFSD.FF.W.0054.100730T0852Z-100730T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
352 AM CDT FRI JUL 30 2010
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CHEROKEE COUNTY IN NORTHWEST IOWA
SOUTHERN PLYMOUTH COUNTY IN NORTHWEST IOWA
SOUTHERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 700 AM CDT
* AT 349 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING SOUTHEAST ACROSS THE
WARNED AREA. RAINFALL AMOUNTS OF 1 TO 3 INCHES CAN BE EXPECTED
WITH THESE STORMS IN A SHORT TIME.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...LE
MARS...AURELIA...CHEROKEE...CLEGHORN...ELK POINT...HINTON...
JEFFERSON...KINGSLEY...LARRABEE...MARCUS...MERRILL...QUIMBY AND
WASHTA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
&&
LAT...LON 4263 9672 4266 9670 4269 9679 4280 9681
4279 9587 4291 9586 4291 9541 4256 9540
4257 9663
$$
CJ2 follow-up statements
741
WGUS73 KFSD 301010
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
510 AM CDT FRI JUL 30 2010
IAC035-149-SDC127-301200-
/O.CON.KFSD.FF.W.0054.000000T0000Z-100730T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEROKEE IA-PLYMOUTH IA-UNION SD-
510 AM CDT FRI JUL 30 2010
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN UNION...
SOUTHERN PLYMOUTH AND CHEROKEE COUNTIES UNTIL 700 AM CDT...
AT 507 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WERE CONTINUING TO MOVE EAST ACROSS THE WARNED AREA.
ALTHOUGH THE HEAVIEST RAINS ARE NOW EXITING THE AREA...RUNFOFF FROM
THE RAIN MAY STILL CAUSE FLASH FLOODING THROUGH 7 AM CDT.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...LE
MARS...AURELIA...CHEROKEE...CLEGHORN...ELK
POINT...HINTON...JEFFERSON...KINGSLEY...LARRABEE...MARCUS...
MERRILL...QUIMBY AND WASHTA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 4263 9672 4266 9670 4269 9679 4280 9681
4279 9587 4291 9586 4291 9541 4256 9540
4257 9663
$$
CJ264
WGUS73 KFSD 301151
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
651 AM CDT FRI JUL 30 2010
IAC035-149-SDC127-301205-
/O.EXP.KFSD.FF.W.0054.000000T0000Z-100730T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEROKEE IA-PLYMOUTH IA-UNION SD-
651 AM CDT FRI JUL 30 2010
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN UNION...
SOUTHERN PLYMOUTH AND CHEROKEE COUNTIES WILL BE ALLOWED TO EXPIRE AT
700 AM CDT...
THE HEAVY RAINS HAVE MOVED EAST AND FLASH FLOODING IS NO LONGER
EXPECTED. HOWEVER...SOME ROADS MAY STILL BE FLOODED ALONG WITH SMALL
STREAMS.
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4263 9672 4266 9670 4269 9679 4280 9681
4279 9587 4291 9586 4291 9541 4256 9540
4257 9663
$$
CJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:30 AM CDT, 22 minutes earlier.
Area forecast discussion, Jul 30, 3:30 AM CDT, 22 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 AM CDT FRI JUL 30 2010 .DISCUSSION... DUE TO THE STORMS MOVG SE ACRS CWA...DISCUSSION WL BE SHORT. EXPECT TRW TO CONT TO SPREAD SEWD ACRS NW IA EARLY THIS MORN WITH POT FOR HEAVY RAINS. WL NEED TO KEEP CHC IN ACRS REST OF CWA THIS MORN AHEAD OF WEAK FNT WHICH WILL REACH I29 BY EARLY AFTN. MORE STORMS CUD REFIRE AHEAD OF THIS BNDRY THIS AFTN. IF ENUF CLEARING CAN OCCUR THIS AFTN THEN POT WL EXIST FOR SVR STORMS ACRS NW IA AND FAR SE SD. HIGH UNCERTAINTY ABOUT THIS AS STRATUS IS LIKELY TO DEVELOP BEHIND THE CURRENT COMPLEX AND MAY NOT BREAK UP AT ALL TODAY EXCEPT WRN CWA AS BNDRY PUSH THRU. TEMPS WL TEND BLO GUID ACRS THE ENTIRE CWA DUE TO THE CLOUDS AND WET GND. ANY ACTIVITY THAT DEVELOPS THIS AFTN SHUD END BY EARLY EVE WITH POT FOR FOG LATER IN THE NIGHT DUE TO THE DEAD AIR EXPECTED ACRS THE CWA. WITH ALL THE RAIN THE LAST FEW DAYS...WUD NOT TAKE MUCH TO GENERATE FOG. MOST OF THE WEEKEND LOOKS DRY BUT IT WL REMAIN HUMID WITH ANOTHER SHOT FOR TRW MAINLY SUN INTO MON. WL AGAIN SEE THE POT FOR HEAVY RAINS. THE PATTERN WL NOT CHANGE ANY TIME SOON. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 29, 11:10 AM CDT, 16 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1110 AM CDT THU JUL 29 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1110 AM CDT THU JUL 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO SLOWLY PROGRESS EAST INTO THE AFTERNOON. SOME PATCHY HEAVIER RAIN AMOUNTS WILL BE POSSIBLE...MAINLY WEST OF INTERSTATE 29...WITH A HALF TO THREE QUARTERS OF AN INCH OF RAIN POSSIBLE. AS THIS ACTIVITY WEAKENS AND MOVES NORTHEAST...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...WITH THIS ACTIVITY POSING A HIGHER THREAT FOR HEAVY RAIN AND SEVERE WEATHER. HAIL TO THE SIZE OF HALF DOLLARS WILL BE THE MAIN THREAT FROM THESE STORMS AND THEY SHOULD BE CONFINED TO AREAS MAINLY WEST OF THE JAMES RIVER. THE HEAVY RAIN THREAT WILL BE HIGHEST MAINLY AFTER ABOUT 1000 PM CDT AND NORTH OF INTERSTATE 90 INTO SOUTHWEST MINNESOTA. FLOODING... HEAVY RAINFALL LAST WEEK HAS PRODUCED AREAS OF RIVER FLOODING ALONG THE VERMILLION...BIG SIOUX AND LITTLE SIOUX. FLOODING CONTINUES ALONG THE JAMES RIVER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A LINGERING CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY MORNING...WITH ADDITIONAL THUNDERSTORM REDEVELOPMENT POSSIBLE EAST OF INTERSTATE 29 FRIDAY AFTERNOON. A FEW OF THESE STORMS COULD BECOME SEVERE FRIDAY AFTERNOON ACROSS NORTHWEST IOWA. THERE WILL BE A CHANCE FOR THUNDERSTORM REDEVELOPMENT FRIDAY AFTERNOON ACROSS NORTHWEST IOWA AHEAD OF A COLD FRONT. IF STORMS DO DEVELOP...A FEW COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 600 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 29, 10:54 PM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1054 PM CDT THU JUL 29 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM HEAVY RAIN 18 S WESSINGTON 44.19N 98.70W
07/29/2010 M6.00 INCH JERAULD SD EMERGENCY MNGR
&&
WILLIAMSLocal storm report, Jul 30, 1:53 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
153 AM CDT FRI JUL 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 AM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
07/30/2010 MINNEHAHA SD BROADCAST MEDIA
WIDESPREAD STREET FLOODING ON SOUTH SIDE OF CITY.
&&
CJANSENLocal storm report, Jul 30, 2:14 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
214 AM CDT FRI JUL 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 AM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
07/30/2010 MINNEHAHA SD BROADCAST MEDIA
WATER UP TO THE CURBS AT MINNESOTA AND 41ST STREET.
&&
JMLocal storm report, Jul 30, 2:30 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
230 AM CDT FRI JUL 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 AM HEAVY RAIN 4 WSW SIOUX FALLS 43.53N 96.80W
07/30/2010 M3.38 INCH MINNEHAHA SD TRAINED SPOTTER
MEASURED SINCE RAIN BEGAN AND STILL RAINING HEAVY.
&&
CJANSENThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 8:28 PM CDT | River Flood Warning | FSD | Plymouth | 9 days |
| Jul 30, 2:04 AM CDT | Flash Flood Warning | FSD | Lyon, Sioux | 3 hr |
| Jul 30, 3:00 AM CDT | Flash Flood Warning | FSD | Plymouth, Sioux | 3 hr |
| Jul 30, 4:40 AM CDT | Flash Flood Warning | FSD | Buena Vista, Ida, Woodbury | 3 hr |
| Jul 30, 7:54 AM CDT | River Flood Warning | FSD | Sioux | 63 hr |
| Jul 30, 7:54 AM CDT | River Flood Warning | FSD | Plymouth | 14 hr |
| Jul 30, 7:54 AM CDT | River Flood Warning | FSD | Plymouth | 30 hr |
| Jul 30, 7:54 AM CDT | River Flood Warning | FSD | Lyon | 29 hr |
| Jul 30, 9:59 AM CDT | River Flood Warning | FSD | Sioux | 5 days |
| Jul 30, 9:59 AM CDT | River Flood Warning | FSD | Cherokee | 3 days |
| Jul 30, 9:59 AM CDT | River Flood Warning | FSD | Monona, Woodbury | 12 hr |
| Jul 29, 9:27 PM CDT | Flash Flood Warning | FSD | Beadle, Jerauld, Sanborn | 5 hr |
| Jul 29, 11:12 PM CDT | Flash Flood Warning | FSD | Davison, Hanson, Miner, Sanborn | 4 hr |
| Jul 30, 1:14 AM CDT | Flash Flood Warning | FSD | Lincoln, McCook, Minnehaha, Turner | 106 min |
| Jul 30, 7:54 AM CDT | River Flood Warning | FSD | McCook | 4 days |
| Jul 30, 7:54 AM CDT | River Flood Warning | FSD | Turner | 5 days |
| Jul 30, 7:54 AM CDT | River Flood Warning | FSD | Lincoln, Minnehaha | 25 hr |
| Jul 30, 8:22 AM CDT | Areal Flood Warning | FSD | Aurora, Beadle, Davison, Hanson, Jerauld, McCook and 2 more | 15 hr |
| Jul 30, 9:59 AM CDT | River Flood Warning | FSD | Lincoln, Minnehaha | 23 hr |
| Jul 30, 10:18 AM CDT | River Flood Warning | FSD | Turner | 4 days |
| Jul 30, 10:18 AM CDT | River Flood Warning | FSD | Clay | 9 days |
| Jul 30, 10:56 AM CDT | River Flood Warning | FSD | Davison | 8 days |
Nearby
Flash Flood Warnings in Iowa, 2010Flash Flood Warnings in South Dakota, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.